Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Raleigh, NC

May 10, 2003Halifax County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2003, 6:37 PM EDT for Halifax County, Nash County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:37 PM EDT (22:37 UTC)
Expired
May 10, 2003, 7:30 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Halifax County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 3:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS52 KRAH 102237
SVRRAH
NCC083-127-102330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHRN NASH COUNTY IN CENTRAL NORTH CAROLINA   
  WEST CENTRAL HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AVENTON...OR ABOUT 14 MILES NORTH OF      
  NASHVILLE...MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDEERSTORM    
  WAS LOCATED NEAR ARCOLA IN WARREN COUNTY...MOVING EAST AT 20 MPH.  
  QUARTER SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH   
  THESE STORMS.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GLENVIEW
  BATTLEBORO
  ENFIELD
  AVENTON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN RALEIGH.

LAT...LON 3636 7791 3616 7804 3599 7778 3622 7761

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 10, 2:35 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT SAT MAY 10 2003

RIDGE TO OUR WEST HAS FLATTENED OUT TODAY SO OHIO VALLEY AND CENTRAL
APPALACHIAN CONVECTION OF LAST NIGHT AND TODAY HAS MOVED GENERALLY
EAST AND REMAINED NORTH OF CENTRAL NORTH CAROLINA.  HOWEVER
DESTABILIZATION WILL FIRE CONVECTION OVER NORTHERN HALF THIS EVENING
WITH SOME POSSIBLY BECOMING SEVERE.

COLD FRONT EXPECTED TO CROSS AREA LATE SUNDAY. MODELS DIVERGE A BIT
ON TIMING BUT LOOKING AT HOW FAR THE FRONT HAS TO MOVE TO REACH
AREA...AGREE WITH LATE AFTERNOON OR EVENING PASSAGE.  SPC IS
CONCERNED ABOUT POSSIBLE SEVERE DURING AFTERNOON AHEAD OF FRONT.
CONDITIONS WILL BE QUITE WARM AND JUICY BUT WIND FIELDS BECOME
PREDOMINATELY WESTERLY.  WILL GO WITH CHANCE FOR AFTERNOON
THUNDERSTORMS FOR SUNDAY WITH SOME BEING POTENTIALLY SEVERE.  AGREE
WITH SPC CONCERN.  ALTHOUGH DYNAMICS WILL BE WEAKENING SYSTEM
CERTAINLY HAS HAD A TROUBLING HISTORY.

AFTER FRONTAL PASSAGE...COOL AND DRY NORTHWEST FLOW RETURNS AND
CONTINUES THROUGH MIDWEEK. SOLUTIONS FOR WEEKS END ARE QUITE
DIVERGENT.  WILL FAVOR CLIMATOLOGY FOR END OF WEEK.

.RAH...NONE.

SWH
Hazardous weather outlook, May 10, 5:50 AM EDT, 12 hours 47 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING DAMAGING
WINDS AND POSSIBLY SOME LARGE HAIL...OVER THE NORTHERN TIER OF
CENTRAL NORTH CAROLINA TODAY INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL
NORTH CAROLINA SUNDAY AFTERNOON. THIS FRONT MAY BE ACCOMPANIED BY A
LINE OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT INTERESTED PARTIES SHOULD BE AWARE THAT THIS
EXPECTATION MAY CHANGE LATER TODAY OR EARLY TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. ISOLATED SEVERE STORMS MAY
MOVE SOUTHEAST OUT OF VIRGINIA INTO NORTHEAST NORTH CAROLINA EAST OF
THE TRIANGLE IN THE MID TO LATE MORNING. A FEW SEVERE STORMS MAY
ALSO MIGRATE ACROSS THE VIRGINIA STATE LINE INTO OTHER NORTHERN
COUNTIES LATER TODAY INTO EARLY TONIGHT.

In the hours before

Special weather statement, May 10, 4:27 PM EDT, 2 hours 10 minutes before
NCZ007>011-110220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
427 PM EDT SAT MAY 10 2003

...STRONG TO SEVERE THUNDERSTORMS NEAR THE VIRGINIA BORDER...

THUNDERSTORMS ARE DEVELOPING IN SOUTHERN VIRGINIA...AND ARE MOVING
TO THE EAST-SOUTHEAST. THE STORMS ARE EXPECTED TO REACH THE VIRGINIA
BORDER COUNTIES OF CENTRAL NORTH CAROLINA...FROM PERSON COUNTY TO
HALIFAX COUNTY...BETWEEN 500 PM AND 600 PM. THE STORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND DEADLY
LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE OAK
HILL...STOVALL...MIDDLEBURG...AND WARRENTON.

PEOPLE OUTSIDE SHOULD PREPARE TO SEEK SHELTER...AND BOATERS ON KERR
LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE. IF YOU ARE
CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, May 10, 5:44 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
544 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 SE TOWNSVILLE           NC   1.00 INCH HAIL
05/10/03   VANCE                          NEAR KERR LAKE

REU
Local storm report, May 10, 6:05 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
605 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 PM    10 W MIDDLEBURG           NC   .88 INCH HAIL
05/10/03   VANCE                          NICKEL SIZE

0600 PM    10 NW WARRENTON           NC   .75 INCH HAIL
05/10/03   WARREN                         DIME SIZE AT DREWRY

REU
Local storm report, May 10, 6:10 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
610 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 W WARRENTON             NC   .75 INCH HAIL
05/10/03   WARREN                         DIME SIZE NW OF NORLINA

REU

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:14 PM EDTSevere Thunderstorm WarningRAHEdgecombe16 min
May 9, 8:17 PM EDTSevere Thunderstorm WarningRAHEdgecombe13 min
May 10, 12:56 AM EDTSevere Thunderstorm WarningRAHGranville, Person79 min
May 10, 4:50 PM EDTSevere Thunderstorm WarningRAHGranville, Vance40 min
May 10, 5:29 PM EDTTornado WarningRAHVance46 min
May 10, 5:49 PM EDTSevere Thunderstorm WarningRAHWarren56 min
May 10, 6:31 PM EDTSevere Thunderstorm WarningRAHGranville, Vance29 min
May 10, 6:45 PM EDTSevere Thunderstorm WarningRAHPerson30 min
May 10, 6:58 PM EDTSevere Thunderstorm WarningRAHVance32 min
May 10, 7:08 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax67 min
May 10, 7:17 PM EDTSevere Thunderstorm WarningRAHGranville43 min
May 10, 7:24 PM EDTSevere Thunderstorm WarningRAHWarren36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.